Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 169, NWS Albuquerque, NM

August 2, 2004Valencia County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 2, 2004, 5:56 PM MDT for Valencia County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 5:56 PM MDT (23:56 UTC)
Expired
Aug 2, 2004, 6:30 PM MDT
In force
34 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Valencia County, NM

The radar

The Albuquerque radar (KABX), 55 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 022356
SVRABQ
NMC061-030030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 PM MDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN AND CENTRAL VALENCIA COUNTY IN CENTRAL NEW MEXICO

* UNTIL 630 PM MDT

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF JARALES...OR ABOUT 9 MILES
  SOUTHEAST OF BELEN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHEAST OF RIO COMMUNITIES AT 600 PM MDT
  8 MILES SOUTHEAST OF MEADOW LAKE AT 630 PM MDT

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3456 10684 3448 10664 3482 10642 3490 10668
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON AUG 2 2004

.DISCUSSION...
FORECAST CHALLENGES OVER THE NEXT FEW DAYS WILL BE COVERAGE OF PCPN
AND TEMPS. UPPER LEVEL HIGH CURRENTLY POSITIONED OVER THE RED RIVER
VALLEY AND IS PROGGED TO RETROGRADE INTO SRN NM BY WED. WATER VAPOR
LOOP CONTINUES TO SHOW GOOD SLY MID/UPPER LEVEL MONSOON PLUME ON
BACKSIDE OF UPPER HIGH. THIS IS ALSO INDICATIVE ON 12Z RADIOSONDES
WITH PWATS AT KABQ/KMAF NEAR 1.25 INCHES AND KTUS APPROACHING 1.75
INCHES. WITH PLENTY OF MOISTURE THROUGH MOST OF THE ATMOSPHERIC
COLUMN COMBINED WITH DISTURBANCES RIDING THE WRN PERIPHERY OF THE
UPPER RIDGE...WILL EXPECT A DECENT SHOT OF PCPN. NEW 18Z ETA40
DEPICTING BEST THREAT FOR QPF AND WILL LEAN TOWARD THIS MODEL FOR
THE FIRST PERIOD. WILL ALSO STICK WITH SCATTERED COVERAGE...HOWEVER
IT COULD BE LOW END LIKELY CATEGORY FOR THE EARLY EVENING AT SOME
CENTRAL NM LOCATIONS. LOCAL FLOODING IS A POSSIBILITY WITH THESE
STORMS. ISOLATED ACTIVITY WILL PERSIST TOWARD MORNING ALONG AND WEST
OF THE CENTRAL MOUNTAIN CHAIN. WITH MOSTLY CLOUDY SKIES OVER THE N/NW
ZONES TONIGHT...WILL SIDE WITH HIGHER END OF GUIDANCE FOR MIN TEMPS
DUE TO A LACK OF RADIATIONAL COOLING AND HIGH SURFACE DEW POINTS.

LAST FEW IMAGES ON WATER VAPOR SHOWING SOME DRIER AIR TRYING TO
ADVECT IN FROM THE W AS 500MB FLOW ALREADY SHIFTING TO THE SW.
MODELS PICKING UP ON THIS PRETTY WELL AND SHUNTS DRIER AIR INTO THE
FOUR CORNERS REGION. WITH THIS IN MIND...REDUCED POPS AND INCREASED
POPS TUES/WED FOR THE NW PLATEAU REGION. ON THE CONTRARY...FEEL THAT
MODELS ARE UNDER-ESTIMATING QPF FOR TUES OVER THE REMAINDER OF THE
STATE...ESPECIALLY FOR THE CENTRAL MOUNTAIN CHAIN AND SW MOUNTAINS.
MIDNIGHT SHIFT PAINTED A GOOD PICTURE IN THE GRIDS AND NEIGHBORING
OFFICES APPEAR TO CONCUR.

SURFACE BOUNDARY WILL PUSH THROUGH THE NE PLAINS TUES NIGHT/WED. LOW
LEVEL CONVERGENCE IN COMBINATION WITH AN UNSTABLE ENVIRONMENT SHOULD
ALLOW PCPN TO DEVELOP WED AFTERNOON/EVENING FOR THIS REGION. HOW
ACTIVE WILL IT BECOME IS THE MAIN QUESTION. SOME WEAK COLD AIR
ADVECTION EXPECTED IN THE WAKE OF THE BOUNDARY...SO BUMPED TEMPS DOWN
A HAIR FOR THE NE ZONES FOR THE LATTER HALF OF THE WORK WEEK.

REMAINDER OF FORECAST IN DECENT SHAPE AND ONLY MADE MINOR
ADJUSTMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 062/092 060/094 063 46411
GALLUP.................... 054/086 054/090 057 46422
GRANTS.................... 054/085 055/089 057 46422
GLENWOOD.................. 061/089 060/093 067 46422
CHAMA..................... 048/079 048/081 049 46433
LOS ALAMOS................ 054/084 056/086 057 46433
RED RIVER................. 045/074 043/074 046 46333
TAOS...................... 053/085 051/086 052 46333
SANTA FE.................. 057/087 058/086 057 46322
SANTA FE AIRPORT.......... 059/088 059/089 059 46322
ESPANOLA.................. 059/090 059/091 060 46322
ALBUQUERQUE HEIGHTS....... 065/091 068/092 068 46322
ALBUQUERQUE VALLEY........ 065/092 068/092 068 46322
ALBUQUERQUE FOOTHILLS..... 063/089 066/089 066 46322
ALBUQUERQUE WEST MESA..... 064/091 067/091 067 46322
SOCORRO................... 063/093 064/094 066 46322
SANDIA PARK/CEDAR CREST... 057/084 059/084 059 46333
MORIARTY/ESTANCIA......... 056/087 058/088 060 46322
CARRIZOZO................. 061/091 062/092 063 46322
RUIDOSO................... 059/083 060/084 061 46333
RATON..................... 055/087 055/087 055 46322
LAS VEGAS................. 056/086 055/086 055 46322
ROY....................... 059/091 060/089 059 46322
CLAYTON................... 064/094 065/091 063 46222
SANTA ROSA................ 063/096 064/095 063 46211
TUCUMCARI................. 068/099 068/097 067 46111
FORT SUMNER............... 066/098 065/097 065 46211
CLOVIS.................... 066/095 067/095 067 46201
PORTALES.................. 066/096 067/096 066 46201
ROSWELL................... 069/098 069/098 068 46211
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

46/DPORTER
Hazardous weather outlook, Aug 2, 6:00 AM MDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 2 2004

NMZ001>021-026-031200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
545 AM MDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...GUSTY MICROBURST WINDS OF 30 TO 40 MPH COULD
OCCUR NEAR THUNDERSTORMS. THE THUNDERSTORMS WILL OCCUR
MOSTLY FROM THE CENTRAL MOUNTAINS WESTWARD. HEAVY RAIN
AND LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

HIGH MOISTURE CONTENT WILL REMAIN OVER THE REGION AT LEAST THROUGH
MID WEEK. A COLD FRONT IS ALSO PROJECTED TO MOVE INTO THE NORTHEAST
WEDNESDAY. THUNDERSTORMS MAY BECOME CONCENTRATED ALONG THIS BOUNDARY
PRODUCING A FEW STRONG STORMS WITH HEAVY RAIN AND POSSIBLE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GB

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.